# SDR 2014FA0000626

- Difficulty date: October 1, 2014
- Submitted: October 24, 2014
- Operation: General aviation
- Aircraft: N2041D
- Make and model: Beech C35BEECH
- Aircraft serial: D3393
- Engine: Cont E2258
- Propeller: Hartzl HCA2V204
- System (JASC): 6100 · Propeller System
- Part: Bearing
- Part number: B6508
- Condition: Failed
- Location: T-Drive
- Component: T-Drive, Hartzl
- Component part number: C1373B
- Stage of operation: NR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: O

## Discrepancy

10-1-14, 15:43 LOCAL TIME, ACFT WAS ON A PRACTICE ILS APPROACH, RECEIVING VECTORS FROM SOCAL ON 125.5 HEADING OF 030 AT APPROX 3500`, WHEN PILOT ENCOUTERED UNCOMMANDED HIGH RPM.  PILOT IMMEDIATELY REDUCED THROTTLE, RPMS SETTLED AT APPROX 1500 RPMS.  PILOT FOUND CONTROL POSITION HALFWAY OUT FROM ITS NORMAL CRUISE POSITION.  PILOT PUSHED PROP CONTROL KNOB TO FULL OR FINE PITCH, BUT DOING SO DID NOT CHANGE THE RPMS.  WITH NO CONTROL OVER THE PROP, AND HAVING LIMITED AVAILABLE POWER, PILOT DECIDED TO LAND AS SOON AS POSSIBLE.  ATC NOTICED ACFT DEVIATING FROM ASSIGNED HEADING OF 030.  NEXT COMMUNICATION FROM THE PILOT WAS REQUESTING IMMEDIATE VECTORS TO THE AIRPORT AND STATING "WE HAVE AN ENGINE PROBLEM".  PILOT DECIDED TO LAND,  PILOT DECIDE LANDING INTO WIND ON RNWY 27 WAS NOT AN OPTION DUE TO LOW ALTITUDE, A DESCENT, AND LIMITED AVAILABLE POWER.  THE PILOT LANDED SAFELY ON RNWY 9 AND TAXIED.  2 SOULS WERE ON BOARD, BOTH PILOTS.  ACFT ENGINE IS E-225-8, WITH MFG DOME STYLE PROPELLER WITH T-DRIVE ASSY, C-137-3B AND SAME MFG GOVERNOR.  MECHANIC REMOVED THE PROP GOVERNOR, FUEL PUMP AND T-DRIVE ASSY AND SENT THE COMPONENTS TO PROPELLER COMPANY FOR INSPECTION.  INSPECTION FOUND THE T-DRIVE ASSY`S SPIRAL GEARS HAD PERMANENT PLASTIC DEFORMATION.  MECHANIC ALSO REMOVED THE OIL FILTER AND CUT AND INSPECTED THE PLEATS AND FOUND METALLIC PARTICLES IN VARYING SIZES ON EACH PLEAT.  THIS IS BELIEVED TO BE FROM SPIRAL GEARS INSIDE THE T-DRIVE, WHICH DRIVES THE PROP GOVERNOR AND THE FUEL PUMP.  TO PREVENT THIS TYPE OF EVENT RECURRING IS DIFFICULT AT THE MOMENT SINCE THE PRIMARY FAILURE IS NOT 100 PERCENT KNOWN.  THE SECONDARY FAILURE IS PLASTIC FLOW OR PERMANENT DEFORMATION OF THE SPIRAL GEARS.  WHY THE GEARS GOT TO THIS POINT IS THE PRIMARY FAILURE.  A SUSPECT IS BEARING FATIGUE FAILURE INSIDE THE T-DRIVE.  THE BEARINGS WERE FOUND WORN AND NOT REPAIRABLE.  THE PRIMARY AND SECONDARY FAILURES CAUSED THE PROP GOVERNOR TO STOP WORKING AND IF THE PILOT DID NOT LAND IN A TIMELY MANNER, THE FUEL PUMP WOULD HAVE BEEN LOST AS WELL.  HOWEVER, IMMEDIATE INSPECTION OF ALL IN SERVICE MFG T-DRIVES IAW THE ATTACHED SB, HC-SB-61-257 MAY HELP PREVENT A RECURRING EVENT.  BEARINGS FOUND WERE STAMPED WITH INDIA ON THEM.  A PLACARD ASLO WAS FOUND ON THE T-DRIVE ASSY WITH THE DATE OF 1997 ON IT, SAME YEAR THE ENGINE WAS O/H.  FAILURE TO INSPECT COULD RESULT IN ANOTHER OCCURENCE WHERE OUTCOME COULD BE FATAL.
